Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Oct 15, 2018, 9:19 PM CDT for 8 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2018, 9:19 PM CDT (02:19 UTC)
- Expired
- Oct 16, 2018, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brazos County, TX, Grimes County, TX, Houston County, TX, Madison County, TX, Montgomery County, TX, Trinity County, TX, Walker County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 156 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.3 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.5
The text
As transmitted.
455
WGUS54 KHGX 160219
FFWHGX
TXC041-185-225-313-339-455-471-477-160515-
/O.NEW.KHGX.FF.W.0032.181016T0219Z-181016T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
919 PM CDT MON OCT 15 2018
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Western Trinity County in southeastern Texas...
Central Grimes County in southeastern Texas...
Northeastern Washington County in southeastern Texas...
Southeastern Brazos County in southeastern Texas...
Northwestern Montgomery County in southeastern Texas...
South central Houston County in southeastern Texas...
Southeastern Madison County in southeastern Texas...
Western Walker County in southeastern Texas...
* Until 1215 AM CDT.
* At 915 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 3 to 6 inches of rain have
fallen and more showers and thunderstorms are expected to develop
and move across the warned area. Much of the area has had periods
of heavy rainfall since late Saturday. This ground is close to
saturated in places and so additional rainfall will more quickly
become runoff. Flooding is ongoing and may get worse with the
additional rainfall.
* Some locations that will experience flooding include...
Northwestern Huntsville, Navasota, Bedias, Millican, Anderson,
Crabbs Prairie, Roans Prairie and Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3111 9537 3053 9566 3061 9576 3048 9591
3029 9626 3089 9600 3101 9569
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 8:02 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Oct 15, 8:02 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
802 PM CDT Mon Oct 15 2018
.AVIATION...
Ceilings 700-1200ft cover the region with the cold front well out
into the Gulf. Overnight expect ceilings to continue in this range
but will be impacted by the s/w moving up into the southwest
counties leading to the redevelopment of more
rain/showers/thunderstorms in the next few hours...especially for
the CXO-UTS-CLL area. Then toward morning some weakening of the
flow only to restrengthen after sunrise across the north.
950-850mb frontal boundary looks to become very active with
convection forming and lifting northeastward. So in a nutshell the
IFR/MVFR conditions will prevail throughout the period. Winds will
remain northerly greater than 10 knots throughout the period as
well.
45
&&
.PREV DISCUSSION... /ISSUED 402 PM CDT Mon Oct 15 2018/
DISCUSSION...
Scattered areas of showers and elevated thunderstorms in this
anafrontal scenario with temperatures sticking in the upper 40s
up north to lower 60s closer to the coast. These overcast, cool
and occasionally wet conditions will persist through a good part
of the week. While we are experiencing areawide few hundredths of
an inch, locally 1 to 2 inch amounts from this isentropic lift,
there is a question as to how persistent the Tuesday and Wednesday
rainfall will ultimately be for a couple of reasons. Other than
the gentle overrunning, one will be the lack of any significant
lift or trigger. While either light showers or drizzle can be
produced in the short term, sustainability without a weak wave is
highly questionable. While all of the warm air advection players
are in place, such as high %RH theta surface air over a shallow
cool dome and low sub 20% condensation pressure deficits, weak
waves rotating around the western periphery of Bermuda upper
ridging will be what keeps these periods of returning rain around
through mid-week. Thus, feel modest lower end chances for either
light rain (showers) or drizzle through Wednesday inland, higher
POPS offshore close to surface troughing as well as far inland
closer to the mid-level front, is the best move today. One better
bet is the continued overcast and cool as many northern communities
will remain in the 40s and 50s the next 48 hours. Our Tuesday
maxT numbers will likely be shattered...even if the forecast maxT
is within shotgun accuracy of within 5 to 8 degrees (see Climate
section below). Three of these four min maxT records are 75 years
or older. Pretty raw closer to the coast, as well, with overnight
50s sluggishly warming into the lower to middle 60s by COB Wednesday.
A stout north-slowly-veering-northeast wind will entrench this
lower level cold air advection through a good part of the week.
The mid to late development of a southwestern Gulf-inverted trough
will not only increase Coastal Bend rain chances but aid in
maintaining the regional northeasterly wind pattern. While eastern
Texas remains under the weaker influence of Florida- centered
upper ridging...the convergence/focus brought on along the eastern
side of this western Gulf surface trough axis will increase late
week areawide POPS. The highest POPS will gradient towards the
southwest in association with this inverted trough. There will be
subsequent day warming through the weekend, or until the next cold
front passes across us late Friday or early Saturday. Higher POPS
along the front and back into the cooler air along the mid-level
front through Saturday. After a week of no sunshine, drier air
works in from the north-northeast early next week and begins to
clear skies out on Sunday. 31
MARINE
A cold front has crossed the coastal waters and north winds have
increased in the wake of the front. A tight pressure gradient
coupled with a strong thermal gradient will keep sustained winds
near or exceeding 20 knots tonight into Tuesday. Will maintain
the SCA as is for tonight but winds over Galveston Bay will
probably decrease after midnight. Winds will probably drop off on
Tuesday but look to increase again Tuesday night into Wednesday. A
weak coastal trough is expected to develop along the
Mexican/Lower Texas coast on Wednesday and this will help to
tighten the pressure gradient over the Upper Texas coast Wed/Thu.
High pressure over the mid Mississippi Valley will flatten a bit
as it shifts east. This will allow the surface flow to become more
easterly late Thursday into Friday. Tide levels will increase
again Thu/Fri due to the prolonged E-NE flow and coastal flooding
will again be possible. Another cold front will cross the coastal
waters early Sunday. A strong offshore flow will once again
develop in the wake of the front. 43
CLIMATE...
Well, no 90 degree temperatures today, but the cold front did
offer a stark contrast in temperatures. At one point today,
Caldwell was 46 degrees (wind chill 39) while Galveston was 86
degrees (heat index 100). Colder air will filter into the region
and clouds and precip will keep temperatures unseasonably cool on
Tuesday with record low maximum temperatures possible. 43
Site Fcst Max T Record Low Max T
Houston Area 57 66 in 1903
College Station Area 51 61 in 1912
Galveston Area 67 63 in 1943
Houston Hobby 59 70 in 2001
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 46 51 49 58 53 / 70 50 30 30 50
Houston (IAH) 55 57 54 64 56 / 50 30 20 20 30
Galveston (GLS) 66 67 62 69 64 / 60 40 20 20 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory until 7 AM CDT Tuesday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Galveston Bay...Matagorda Bay...
Waters from Freeport to Matagorda Ship Channel TX from 20
to 60 NM...Waters from High Island to Freeport TX from 20
to 60 NM.
&&
Discussion...41
Aviation/Marine...45In the hours before
Special weather statement, Oct 15, 4:02 PM CDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
402 PM CDT MON OCT 15 2018
TXZ177-199-152130-
Walker TX-Montgomery TX-
402 PM CDT MON OCT 15 2018
...SPECIAL WEATHER STATEMENT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm near
Montgomery, or 15 miles west of Willis, moving north at 25 mph.
Winds in excess of 30 mph and small hail will be possible with this
storm.
Locations impacted include...
Huntsville, Montgomery, Huntsville State Park and Dacus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3052 9556 3040 9569 3040 9581 3061 9583
3075 9581 3075 9547
TIME...MOT...LOC 2102Z 186DEG 22KT 3047 9573Special weather statement, Oct 15, 4:27 PM CDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
427 PM CDT MON OCT 15 2018
TXZ177-199-152200-
Walker TX-Montgomery TX-
427 PM CDT MON OCT 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY AND
CENTRAL WALKER COUNTIES UNTIL 500 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Huntsville State Park, or 12 miles southwest of
Huntsville, moving north at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Huntsville and Crabbs Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3051 9562 3049 9581 3086 9581 3087 9546
3066 9550
TIME...MOT...LOC 2126Z 192DEG 22KT 3058 9569Special weather statement, Oct 15, 4:41 PM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
441 PM CDT MON OCT 15 2018
TXZ176-177-199-152215-
Madison TX-Walker TX-Montgomery TX-
441 PM CDT MON OCT 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...EAST
CENTRAL MADISON AND CENTRAL WALKER COUNTIES UNTIL 515 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Huntsville, moving north at 25 mph.
Winds in excess of 40 mph will be possible with this storm. This
storm may intensify and briefly produce higher wind gusts.
Locations impacted include...
Huntsville and Crabbs Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3055 9561 3056 9577 3093 9575 3091 9544
3070 9547
TIME...MOT...LOC 2141Z 192DEG 22KT 3065 9567Special weather statement, Oct 15, 5:34 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
534 PM CDT MON OCT 15 2018
TXZ163-164-177-152315-
Walker TX-Houston TX-Trinity TX-
534 PM CDT MON OCT 15 2018
...SPECIAL WEATHER STATEMENT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or 16 miles north of Huntsville, moving north at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Trinity and Lovelady.
LAT...LON 3086 9545 3091 9555 3123 9549 3126 9533
3114 9521
TIME...MOT...LOC 2233Z 199DEG 23KT 3095 9547The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 10:51 PM CDT | Areal Flood Advisory | HGX | Polk, San Jacinto, Trinity | 3 hr |
| Oct 16, 1:44 AM CDT | Areal Flood Advisory | HGX | Polk, San Jacinto, Trinity | 3 hr |
| Oct 16, 5:19 AM CDT | Areal Flood Advisory | HGX | Grimes, Madison | 3 hr |
| Oct 16, 8:38 AM CDT | Areal Flood Advisory | HGX | Brazos, Grimes, Houston, Madison, Montgomery, Trinity and 1 more | 112 min |
| Oct 16, 10:02 AM CDT | River Flood Warning | HGX | Liberty, Polk, San Jacinto | 6 days |
| Oct 16, 10:31 AM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Houston, Madison, Montgomery and 3 more | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.